Marcus Evans Group | Worldwide Headquarters | American Offices | Latin America | European Offices | African / Asian Offices

Nurofen Plus alert: painkiller packs mistakenly contain anti-psychotic drugs

Warning issued after Seroquel XL – used to treat bipolar depression – found in batches of Nurofen Plus

People are being warned to check packs of Nurofen Plus after it emerged that thousands of them could mistakenly contain anti-psychotic drugs.

The Medicines and Healthcare products Regulatory Agency (MHRA) issued a safety alert following reports that some batches of Nurofen Plus contain individual blister packs of another drug, Seroquel XL 50mg.

The mix-up is believed to have happened at a wholesalers and thousands of packs could potentially be affected, prompting the MHRA to urge extra vigilance.

The packs have been found in pharmacies across the UK.

Seroquel XL is a prescription-only anti-psychotic drug used to treat several disorders including schizophrenia, mania and bipolar depression.

People who accidentally take Seroquel may experience sleepiness and are advised not to drive or operate any tools or machinery until they know how the tablets have affected them.

Side-effects of the drug include dizziness, headache and sleepiness.

Nurofen Plus is for pain relief and contains codeine.

The affected packs of Nurofen Plus all contain 32 tablets and carry the following details:

Batch Number Expiry Date Product Licence No

13JJ 03/2014 00327 / 0082

57JJ 05/2014 00063 / 0376

49JJ 05/2014 00063 / 0376

Each batch contains between 4,000 and about 7,500 packs, amounting to about half a million tablets. However, not all packs are affected.

The large capsules of Seroquel XL 50mg tablets have gold and black packaging while the Nurofen Plus tablets are smaller and have silver and black packaging.

Ian Holloway, from the MHRA’s defective medicines report centre (DMRC), said: “People should check to see if they have any affected packets of Nurofen Plus.

“If you do, return them to the pharmacy where you bought them.

“You can also report this to the MHRA’s DMRC on 020 3080 6574.

“If you have taken a tablet and you have any questions, speak to your GP.”

Reckitt Benckiser, manufacturer of Nurofen Plus, issued a statement saying there have been three cases identified so far which have all been confined to south London.

It said “serious investigations” are under way to establish how the mix-up occurred, especially as Seroquel XL is manufactured by another drug firm, AstraZeneca.

“After careful review of the manufacturing system, manufacturing errors by the makers of Nurofen Plus or Seroquel XL are not thought to be part of the cause at this stage,” the statement said.

“We are taking this matter very seriously and are working closely with the regulatory authority, the MHRA, and pharmacies.

“The MHRA is investigating the issue, and has considerable law enforcement powers.

“Nurofen Plus is a pharmacy-only medicine which means it is behind the pharmacy counter.

“It is not available for self-selection from the shop floor – and therefore pharmacists are able to check packs and greatly reduce the likelihood of affected packs being sold.”

Dr Aomesh Bhatt, medical director for Nurofen Plus, said: “We are taking this matter extremely seriously and we are working closely with the MHRA to investigate fully.

“Additionally, we are in the process of working to ensure the Nurofen Plus packs are double-checked by pharmacy staff before they are handed to customers.

“We encourage consumers of Nurofen Plus to be vigilant and, while it is very unlikely, should they find they have a suspect pack or if they have any other concerns, we advise them to speak to the pharmacist where they purchased the product.”

A spokeswoman for AstraZeneca said people who have mistakenly taken the drug should contact their GP and take the medicine back to the pharmacy where they purchased it.

guardian.co.uk © Guardian News & Media Limited 2011 | Use of this content is subject to our Terms & Conditions | More Feeds